Many people, even health care professionals, have trouble functioning well as patients?whether limited by knowledge, emotional or clinical state, socioeconomic factors, cultural background, or language differences. The television show ER portrayed this problem in an episode in which a Spanish-speaking woman misunderstood the directions for taking isoniazid (INH). The prescription label stated to take the medication ?once? daily. In the Spanish language, however, ?once? means ?eleven.? In the show, the patient died from taking such an excessive dose.
A similar, real-life problem occurred when a Spanish-speaking mother applied oxiconazole 1% cream (Oxistat) to her baby?s inflamed rash up to 11 times each day. The mother was simply following prescription label directions that stated, half in English and half in Spanish, ?Aplicarse once cada dia til rash is clear.? The problem is that ?once? means ?eleven? in Spanish. Fortunately, this was a topical medication, and while the inflammation got worse, no permanent harm resulted. Had this been an oral medication, however, the outcome could have been much more serious.
When a pediatric patient with seizures was discharged from the hospital, the physician wrote the following prescription: ?phenytoin suspension 30 mg/5 mL, take 5.8 cc three times a day.? Since the patient and his family spoke only Spanish, the nurse gave the patient?s mother the written prescription and an oral syringe marked with tape at the 5.8 mL mark. Because phenytoin suspension is no longer commercially available in the 30 mg/5 mL concentration, however, the pharmacy where the mother took the prescription filled it with phenytoin 125 mg/5 mL. The prescription was labeled correctly and stated that the patient was to be given 1.3 mL 3 times a day. The pharmacist, who did not speak Spanish, could not counsel the patient?s mother. As a result, the mother used the syringe the nurse had given her, and she administered 145 mg 3 times a day instead of 34.8 mg 3 times a day. A few days later, the patient was readmitted to the hospital intensive care unit nearly comatose with phenytoin toxicity. The child recovered and was discharged.
In another example, a physician prescribed ?Amoxicillin 200 mg/5 mL? with instructions to administer 5 mL tid to a 3-year-old child. The pharmacy carried only a 250 mg/5 mL strength, so the pharmacist changed the directions to ?Take 4 cc (4/5 teaspoonful) by mouth 3 times a day.? The child?s father misunderstood the directions, as English was his second language. He did not know what ?cc? meant, but upon seeing ?4/5 teaspoonful,? he thought he should give his child 4.5 teaspoons of the medication. After 5 doses, he brought his child to the emergency department with severe diarrhea. The use of 2 abbreviations??cc? and a slash mark (/)?contributed to the error. The child?s father did not interpret either abbreviation as intended. Inadequate patient counseling also played a role. Although he had been given a 10 mL measuring device for oral solutions marked in mL and teaspoons, specific directions for measuring each dose were not reviewed with the father when he picked up the prescription.
Patient counseling is always important, especially if a pharmacist must use a different concentration of a drug than originally prescribed because the directions that the physician initially provided to the patient differed from the actual directions on the prescription label. If the patient?or the family, in the case of a pediatric patient?does not speak English, however, it is a difficult situation. If you have a lot of patients who speak another language, consider having patient information brochures already translated into that language. While oral and written instructions are definitely preferred, for those patients who speak other languages written brochures may be the only way to provide counseling.